Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Birmingham, AL

February 23, 2005Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 23, 2005, 3:05 PM CST for Macon County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 3:05 PM CST (21:05 UTC)
Expired
Feb 23, 2005, 3:45 PM CST
In force
40 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Macon County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 232106
SVRBMX
ALC087-232145-
/O.NEW.KBMX.SV.W.0032.050223T2105Z-050223T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF TUSKEGEE

* UNTIL 345 PM CST

* AT 301 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF TUSKEGEE...AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TUSKEGEE BY 345 PM CST

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3230 8588 3231 8590 3228 8591 3229 8593
      3248 8587 3250 8585 3251 8580 3255 8580
      3248 8559 3224 8574 3224 8586

$$

SIRMON
1 follow-up statement
000 
WWUS54 KBMX 232130
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CST WED FEB 23 2005

ALC087-232145-
/O.CON.KBMX.SV.W.0032.000000T0000Z-050223T2145Z/
MACON AL-
329 PM CST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM CST FOR
CENTRAL MACON COUNTY...

AT 327 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR TUSKEGEE...MOVING NORTHEAST AT 15
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.


LAT...LON 3230 8588 3231 8590 3228 8591 3229 8593
      3248 8587 3250 8585 3251 8580 3255 8580
      3248 8559 3224 8574 3224 8586

$$

12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 5:00 AM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Feb 23, 5:00 AM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 AM CST WED FEB 23 2005

.SYNOPSIS...LOW PRESSURE WILL DEVELOP ON THE FRONT ACROSS THE
SOUTHERN PART OF THE AREA...AND BRING WET WEATHER WITH SHOWERS
AND THUNDERSTORMS THIS AFTERNOON THROUGH EARLY THURSDAY.
RAIN CHANCES WILL DIMINISH AND BE CONFINED TO SOUTHERN AREAS
ON FRIDAY AS COOL DRIER AIR MOVES INTO NORTHERN AREAS.
DRY WEATHER IS EXPECTED BRIEFLY ON SATURDAY BEFORE RAIN
CHANCES INCREASE AGAIN SUNDAY INTO EARLY NEXT WEEK.
MUCH COLDER TEMPERATURES MAY MOVE INTO THE AREA NEXT WEEK.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)

THE SHORT TERM FORECAST REMAINS A CHALLENGE WITH RAIN CHANCES AND
PERHAPS STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THIS
AFTERNOON THROUGH EARLY THURSDAY IS THE MAIN CONCERN.

THE LATEST SHORT TERM MODELS ARE IN BETTER AGREEMENT.  WILL USE
A BLEND...BUT SLIGHTLY LEAN TOWARD THE GFS MODEL FOR HANDLING
THE MOISTURE AND THE POSITION/MOVEMENT OF WEATHER FEATURES A
BIT BETTER.

AT 445 AM CST...TRANQUIL WEATHER PREVAILED ACROSS CENTRAL ALABAMA.
LOW CLOUDS WERE OVER MARION/WINSTON COUNTIES AND ALONG/SOUTH OF
INTERSTATE 85 WHERE PATCHY FOG WAS ALSO REPORTED.  A STATIONARY
FRONT STRETCHED ACROSS SOUTH ALABAMA...FROM WASHINGTON COUNTY
TO EUFAULA.  TEMPERATURES ACROSS THE FORECAST AREA RANGED FROM
THE LOWER 40S IN WINSTON COUNTY TO AROUND 60 NEAR TROY AND EUFAULA.
COMPLEXES OF THUNDERSTORMS WERE OVER WESTERN ARKANSAS...EAST
TEXAS...AND SOUTHERN LOUISIANA...AHEAD OF A LARGE DEVELOPING
LOW PRESSURE SYSTEM.

TODAY AND TONIGHT...DEEP MOISTURE WILL RETURN...BUT A BIT SLOWER
THAN EARLIER ADVERTISED...SO MORNING SUNSHINE SHOULD ALLOW
TEMPERATURES TO WARM UP INTO THE 60S AND LOWER 70S SOUTH...AROUND
OR SLIGHTLY ABOVE GUIDANCE.  SHOWERS AND THUNDERSTORMS WILL
DEVELOP AND OVERSPREAD WESTERN AREAS THIS AFTERNOON...THEN EASTERN
AREAS THIS EVENING.  THE WET WEATHER WILL CONTINUE TONIGHT.

A FEW THUNDERSTORMS ONCE AGAIN MAY BE STRONG SOUTH OF INTERSTATE 20
THIS AFTERNOON AND TONIGHT...ESPECIALLY ALONG A DEMOPOLIS TO TROY LINE
WHERE THE AIR WILL BE WARMEST AND MOST UNSTABLE.  ONCE AGAIN...
LARGE HAIL IS THE MAIN HAZARD...ALTHOUGH DAMAGING WINDS ARE
POSSIBLE AS WELL.  LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES
IS POSSIBLE TONIGHT INTO EARLY THURSDAY MORNING AS WELL...BUT NO
SERIOUS FLOODING IS EXPECTED.

ON THURSDAY...WET WEATHER WILL PREVAIL IN MOST AREAS DURING THE
MORNING HOURS.  CLOUDS WILL LINGER...WHICH WILL NOT ALLOW
TEMPERATURES TO RISE MUCH.  HIGH TEMPERATURES SHOULD BE IN THE
50S NORTH AND 60S SOUTH.  WITH COOL STABLE AIR IN PLACE...NOT
CONCERNED WITH STRONG THUNDERSTORMS ON THURSDAY.

THURSDAY NIGHT INTO FRIDAY...ANOTHER LOW PRESSURE DISTURBANCE WILL
MOVE ALONG THE GULF COAST AND BRING THE NEXT SHOT FOR RAIN ACROSS
SOUTHERN AREAS.  DRY AND COOL NORTH WINDS WILL LIMIT RAIN CHANCES
IN NORTHERN AREAS AND BRING PARTIAL CLEARING.

SATURDAY APPEARS TO BE DRY ACROSS THE AREA AS HIGH PRESSURE NOSES
IN FROM THE NORTH.  HIGH TEMPERATURES WILL MAINLY BE IN THE UPPER 50S.

MBS/91

.LONG TERM (SUNDAY THROUGH TUESDAY)...

WELL...THE MEDIUM RANGE MODELS CONTINUE HINTING THAT THE WEST
COAST REX BLOCK MAY FINALLY BE ALTERED BY PERIODS END.  THE BAD
NEWS ASSOCIATED WITH THIS SCENARIO FOR CENTRAL ALABAMA IS THAT
A SIGNIFICANT TROUGH WILL BE CARVED OUT ACROSS THE EASTERN
UNITED STATES.  TEMPERATURES WILL BE PUSHED BACK TO NORMAL LEVELS
OR LOWER DURING THE PERIOD.  THE UPPER LEVEL FLOW EVOLUTION IS
ABOUT THE ONLY AGREEABLE THING I CAN FIND BETWEEN THE MEDIUM RANGE
MEMBERS THIS TIME OUT.

CAN GLOB/NOGAPS/ECMWF ALL DEVELOP A SURFACE LOW PRESSURE AREA
IN THE NORTHERN GULF AND MOVE IT EAST NORTHEAST ON SUNDAY.
POSITIONS VARY GREATLY FROM STAYING IN THE GULF TO AS FAR NORTH
AS MEI.  GFS DOESNT DEVELOP A LOW ALONG THE FRONT UNTIL MONDAY
EAST OF THE FORECAST AREA.  ALL MODELS AGREE THAT A STRONG COLD
FRONT WILL ENTER THE PICTURE LATE MONDAY OR EARLY TUESDAY TIME FRAME.

THE ENSEMBLE MOS AVERAGE POPS HAVE INCREASED AS WELL AS THE GFS
OPERATIONAL FOR THE PERIOD SUNDAY THROUGH MONDAY NIGHT.  HPC ALREADY
HIGHLIGHTED HIGHER POPS IN YESTERDAYS EXTENDED GUIDANCE.  WITH THE
UNCERTAINTY AND RELATIVELY LOW CONFIDENCE IN TIMING/MASS FIELDS...
CANNOT STRAY TOO FAR FROM WHAT THE ENSEMBLE AND OTHER GUIDANCE
BESIDES GFS IS ADVERTISING.  WILL ADD MENTION OF RAIN CHANCES SUNDAY
THROUGH MONDAY NIGHT.  ENSEMBLE MOS TEMPERATURES HAVE STANDARD
DEVIATIONS ON THE ORDER OF 2 TO 5 DEGREES MOST PERIODS...WITH GFS
OPERATIONAL SITTING AT THE HIGH END.  WILL SHAVE A DEGREE OR SO OFF
THE MEX NUMBERS FOR THE ENTIRE PERIOD.

75/LINHARES

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  46  53  37 /  30  90  50  20
ANNISTON    70  49  55  39 /  30 100  50  30
BIRMINGHAM  68  49  55  39 /  50 100  50  30
TUSCALOOSA  68  49  55  39 /  70 100  50  30
CALERA      70  49  55  41 /  50 100  50  30
AUBURN      69  54  60  43 /  50 100  60  40
MONTGOMERY  70  56  64  44 / 100 100  60  40
TROY        70  57  65  47 /  90 100  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

91/75
Hazardous weather outlook, Feb 23, 1:32 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST WED FEB 23 2005

ALZ011>015-017>050-241330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
132 PM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A QUASI-STATIONARY FRONT WILL REMAIN DRAPED ACROSS PARTS OF SOUTH
CENTRAL ALABAMA THROUGH TONIGHT. AN UPPER LEVEL IMPULSE WILL RIDE
ACROSS CENTRAL ALABAMA THIS AFTERNOON INTO TONIGHT...WITH SHOWERS
AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THIS SYSTEM. A FEW
STRONG...TO POSSIBLY SEVERE STORMS ARE POSSIBLE CLOSE TO THIS
BOUNDARY THIS AFTERNOON AND TONIGHT...GENERALLY ALONG AND SOUTH OF A
LINE FROM ALICEVILLE TO TUSCALOOSA...ALABASTER...AND WEDOWEE.  THE
BEST CHANCE OF STRONG TO SEVERE STORMS IS IN AN AREA SOUTH OF THIS
LINE...AND WEST OF INTERSTATE 65.  THE MAIN THREAT WITH THESE STORMS
WILL BE LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...ESPECIALLY IN
SOUTH AND WEST CENTRAL ALABAMA...SHOULD REMAIN ALERT FOR CHANGING
WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND
RADIO...FOR POSSIBLE WARNINGS OR ADVISORIES LATER TODAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:23 PM CSTSevere Thunderstorm WarningBMXMarengo22 min
Feb 22, 6:40 PM CSTSevere Thunderstorm WarningBMXDallas65 min
Feb 22, 7:06 PM CSTSevere Thunderstorm WarningBMXChambers24 min
Feb 22, 8:08 PM CSTSevere Thunderstorm WarningBMXLowndes52 min
Feb 22, 8:13 PM CSTSevere Thunderstorm WarningBMXDallas47 min
Feb 22, 8:31 PM CSTSevere Thunderstorm WarningBMXMontgomery44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.